MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® NEONATAL AND PEDIATRIC TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® NEONATAL AND PEDIATRIC TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 67SP040
Medical Device Problem Code Loose or Intermittent Connection (1371)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a portex® bivona® neonatal and pediatric tts¿ (tight-to-shaft) tracheostomy tube inflation line began to come loose from where it was attached above the flange and that the glue had loosened.It was noted that the patient was known to pull at the tubing for inflation sometimes.The tracheostomy tube was proactively switched to another.No patient injury was reported.See mfr: 3012307300-2017-00188.
 
Additional Manufacturer Narrative
One bivona® 4.0mm tts¿ pediatric tracheostomy tube was returned for investigation.Visual inspection of the returned device was performed with the unaided eye and under normal plant lighting.During examination, it was observed that there was a faded "7" mark written on the silicone surface surrounding the base of the connector.Additionally, it was noted that there appeared to be a crack in the silicone surface surrounding the connector above the inflation line junction to the neck flange.The observed damaged area was microscopically inspected and it was found that the silicone had appeared to be torn away from the device above where the inflation line attached to the neck flange.Further inspection revealed that the bond between the airway line and the neck flange was good and the adhesive joint had remained intact.During functional testing, a standard syringe was used to insert 5cc's of air into the device inflation line; the cuff fully inflated.The device was then submerged in water and no bubbles (indicating a leak) were observed escaping from the device.Investigation determined that the root cause of the damage damage was the device being used in a manner inconsistent with the device instructions for use.

Brand Name
PORTEX® BIVONA® NEONATAL AND PEDIATRIC TTS¿ (TIGHT-TO-SHAFT) TRACHEOSTOMY TUBES
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6254522
Report Number3012307300-2017-00187
Device Sequence Number721027
Product Code JOH
UDI-Device Identifier15021312000726
UDI-Public15021312000726
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K914088
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/08/2021
Device Catalogue Number67SP040
Device Lot Number3216496
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/16/2017
Supplement Report FDA Received Date02/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age10 MO